Tennessee, 2009

Hail and Damaging Winds in Tennessee, August 4, 2009

August 4, 2009 · NWS MRX · 16 events in 12 counties and zones

A boundary across the area brought scattered severe thunderstorms during the afternoon and evening hours in east Tennessee. Storm reports contained both damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area brought scattered severe thunderstorms during the afternoon and evening hours in east Tennessee. Storm reports contained both damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE AUG 4 2009

.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY)...RELATIVELY ACTIVE
PATTERN EXPECTED THROUGH THE 24 HOUR PERIOD WITH THUNDERSTORM
COMPLEXES BUILDING SOUTHEAST THROUGH THE MIDWEST STATES TOWARD THE
SOUTHERN APPALACHIANS. ATMOSPHERE BECOMING MODERATELY UNSTABLE
ACROSS THE FORECAST AREA WITH SCATTERED CONVECTION POPPING MAINLY ON
THE MAJOR TERRAIN FEATURES WITH BETTER COVERAGE ACROSS SOUTHWEST
VIRGINIA WHERE OUTFLOW BOUNDARY FROM FAST MOVING OHIO VALLEY MCS.
NAM/GFS DIDNT SEEM TO QUITE MODEL ALL THIS MIDWEST ACTION CORRECTLY
WHICH LEADS TO SOME DIFFICULTY WITH THE FORECAST PROCESS. BANKING ON
SCATTERED CONVECTION SOUTH WITH HIGHER PROBABILITIES NORTH IN
ASSOCIATION WITH OUTFLOW BOUNDARY FROM MAJOR LEAGUE OHIO VALLEY MCS
LIKELY BUILDING INTO THE NORTHERN HALF OF THE VIEWING AREA. CRANKED
UP THE POPS AGAIN LATER TONIGHT INTO WEDNESDAY WITH POSSIBILITY OF
YET ANOTHER MCS DEVELOPING TO THE WEST AND DRIVING EAST SOUTHEAST
ACROSS MRX CWFA. TWEAKED TEMPS ONLY SLIGHTLY OFF GUIDANCE THROUGH
THE PERIOD.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...WEAK IMPULSE MAY
BRING SOME MID LEVEL CLOUDS ACROSS SW VA/NE TN ON SAT.
OTHERWISE...UPPER RIDGE BUILDS IN FROM THE SW BECOMING CENTERED OVER
SOUTHERN APPALACHIANS/ N GA ON SUNDAY. SIGNIFICANT HEIGHT RISES WITH
TEMPS EXPECTED TO CLIMB TO ABOVE CLIMO. HIGHS IN THE 90S WILL BE
COMMON OUTSIDE THE MOUNTAINS. ISOLATED TSTMS LIMITED TO AFTN
HEATING/OROGRAPHIC LIFT. UPPER RIDGE BEGINS TO RETROGRADE ON MONDAY
AS UPPER TROF SLIDES INTO THE OH VALLEY.  INCREASED PCPN CHC RETURNS
LATE IN PERIOD IN ASSOCIATION WITH COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  69  90  70 /  50  50  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  67  89  68 /  60  60  30  20  20
OAK RIDGE, TN                       69  85  68  89  68 /  60  60  30  20  20
TRI CITIES AIRPORT, TN              65  84  64  85  63 /  60  60  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 4, 4:00 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE AUG 4 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

UPPER-LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL SETTLE INTO THE OHIO RIVER VALLEY ON
WEDNESDAY...AND BECOME STATIONARY NEAR THE SOUTHERN APPALACHIAN
REGION THROUGH THE WEEKEND. AS AS RESULT...THERE WILL BE A CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH DAY INTO THE WEEKEND...WITH A FEW
STORMS POSSIBLY BECOMING SEVERE EACH AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DMG

In the hours before

Special weather statement, Aug 4, 1:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT TUE AUG 4 2009

TNZ014-015-VAZ001-042000-
CLAIBORNE-HANCOCK-LEE-
254 PM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...HANCOCK AND
LEE COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERNDALE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 4, 3:15 PM EST to 3:25 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.500, -84.510

Law enforcement officials reported a few trees downed by thunderstorm winds in and around Oneida.

Thunderstorm Wind, Grainger

When
August 4, 3:20 PM EST to 3:30 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.270, -83.520

Law enforcement officials reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Campbell

When
August 4, 3:50 PM EST to 4:00 PM EST
Where
Campbell County, 2 mi NE of La Follette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.401, -84.105

Law enforcement officials reported a few trees downed by thunderstorm winds along Highway 25W northeast of La Follette.

Thunderstorm Wind, Union

When
August 4, 4:00 PM EST to 4:05 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.340, -83.810

Law enforcement officials reported one tree downed by thunderstorm winds in Sharps Chapel.

Thunderstorm Wind, Union

When
August 4, 4:15 PM EST to 4:25 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.250, -83.810

Law enforcement officials reported numerous trees downed by thunderstorm winds from Sharps Chapel to Maynardville.

Thunderstorm Wind, Union

When
August 4, 4:20 PM EST to 4:25 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.210, -83.740

Law enforcement officials reported one tree downed by thunderstorm winds in Luttrell.

Thunderstorm Wind, Grainger

When
August 4, 4:25 PM EST to 4:30 PM EST
Where
Grainger County, Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.280, -83.500

A trained spotter reported two trees downed by thunderstorm winds in Rutledge.

Thunderstorm Wind, Jefferson

When
August 4, 4:25 PM EST to 4:30 PM EST
Where
Jefferson County, Jefferson City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.120, -83.480

Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Anderson

When
August 4, 4:30 PM EST to 4:35 PM EST
Where
Anderson County, 2 mi S of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.091, -84.130

Law enforcement officials reported one tree downed by thunderstorm winds south of Clinton.

Hail, Morgan

When
August 4, 4:40 PM EST to 4:45 PM EST
Where
Morgan County, 4 mi W of Oliver Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.050, -84.402

The public reported nickle-size hail fell from a thunderstorm west of Oliver Springs.

Thunderstorm Wind, Hamblen

When
August 4, 5:00 PM EST to 5:10 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.260, -83.200

Newspaper reporters reported numerous trees and powerlines downed by thunderstorm winds on Beth Drive in Russellville. A tree fell on a vehicle. The winds also damaged a roofs on a few homes.

Thunderstorm Wind, Roane

When
August 4, 5:00 PM EST to 5:05 PM EST
Where
Roane County, 4 mi NE of Harriman
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.971, -84.499

Law enforcement officials reported a few trees downed by thunderstorm winds near Harriman Highway northeast of Harriman.

Hail, Knox

When
August 4, 5:15 PM EST to 5:17 PM EST
Where
Knox County, Knoxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.930

A trained spotter reported quarter-size hail fell from a thunderstorm at the corner of Liberty Street and Western Avenue in Knoxville.

Hail, Knox

When
August 4, 5:20 PM EST to 5:22 PM EST
Where
Knox County, Knoxville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.970, -83.930

An amateur radio operator reported quarter-size hail fell from a thunderstorm at Denson Avenue in Knoxville.

Thunderstorm Wind, Cocke

When
August 4, 5:30 PM EST to 5:40 PM EST
Where
Cocke County, Newport
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.950, -83.180

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, McMinn

When
August 4, 6:30 PM EST to 6:40 PM EST
Where
McMinn County, Athens
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.450, -84.600

The local newspaper reported a few trees downed by thunderstorm winds in Athens along with scattered power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187851, 187852, 187853, 187855, 187857, 187858, 187860, 192179, 187861, 187876, 187877, 187879, 187880, 187881, 187882, 194425.